Thiazide diuretic prophylaxis not linked to increased diabetes risk

Thiazide diuretic prophylaxis not linked to increased diabetes risk
Thiazide diuretic prophylaxis not linked to increased diabetes risk

HealthDay News -- Thiazide diuretic prophylaxis treatment for kidney stones does not increase the risk of diabetes mellitus (DM), results of a study published in The Journal of Urology indicate.

“Thiazide diuretics used to treat hypertension are associated with a modest risk of diabetes mellitus. It is unknown if there is a similar risk with kidney stone prevention,” wrote Prince Singh, from the Mayo Clinic in Rochester, Minn., and colleagues.

To examine the risk of DM in patients undergoing thiazide diuretic prophylaxis, the investigators identified and validated incident stone formers in Olmsted County, Minn. From 1984 to 2011. The risk of diabetes mellitus after thiazide therapy was evaluated with and without multivariate adjustment for hypertension, age, gender, race, family history of stones, body mass index and number of stone events.

Of the 2,350 incident stone formers, 14% were treated with thiazide diuretics at some point after the first stone event, and the thiazide diuretic was received only for kidney stone prevention in 3.6%.

For patients receiving and not receiving thiazide diuretics, the incidence level of DM at 10 years after first stone event was 9.2% and 4.2%, respectively (hazard ratio, 2.91; 95% CI: 2.02-4.20).

The risk of diabetes was attenuated after multivariate adjustment (HR, 1.20; 95% CI: 0.78-1.83). There was further attenuation of risk among those receiving thiazide diuretics only for kidney stones (HR, 0.80; 95% CI: 0.28-2.23).

"Thiazide diuretic use for kidney stone prophylaxis was not associated with a high risk of diabetes mellitus," wrote the authors.

"Larger studies are needed to determine if there is a modest risk of diabetes mellitus with thiazide diuretics."

References

  1. Singh P et al. The Journal of Urology. 2014; doi: http://dx.doi.org/10.1016/j.juro.2014.06.078
Loading links....
You must be a registered member of Clinical Advisor to post a comment.

Sign Up for Free e-newsletters